PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjLink to Publisher's site
 
BMJ. 1996 June 22; 312(7046): 1563–1566.
PMCID: PMC2351326

Variability in risk of gastrointestinal complications with individual non-steroidal anti-inflammatory drugs: results of a collaborative meta-analysis.

Abstract

OBJECTIVE--To compare the relative risks of serious gastrointestinal complications reported with individual non-steroidal anti-inflammatory drugs. DESIGN--Systematic review of controlled epidemiological studies that found a relation between use of the drugs and admission to hospital for haemorrhage or perforation. SETTING--Hospital and community based case-control and cohort studies. MAIN OUTCOME MEASURES--(a) Estimated relative risks of gastrointestinal complications with use of individual drugs, exposure to ibuprofen being used as reference; (b) a ranking that best summarised the sequence of relative risks observed in the studies. RESULTS--12 studies met the inclusion criteria. 11 provided comparative data on ibuprofen and other drugs. Ibuprofen ranked lowest or equal lowest for risk in 10 of the 11 studies. Pooled relative risks calculated with exposure to ibuprofen used as reference were all significantly greater than 1.0 (interval of point estimates 1.6 to 9.2). Overall, ibuprofen was associated with the lowest relative risk, followed by diclofenac. Azapropazone, tolmetin, ketoprofen, and piroxicam ranked highest for risk and indomethacin, naproxen, sulindac, and aspirin occupied intermediate positions. Higher doses of ibuprofen were associated with relative risks similar to those with naproxen and indomethacin. CONCLUSIONS--The low risk of serious gastrointestinal complications with ibuprofen seems to be attributable mainly to the low doses of the drug used in clinical practice. In higher doses ibuprofen is associated with a similar risk to other non-steroidal anti-inflammatory drugs. Use of low risk drugs in low dosage as first line treatment would substantially reduce the morbidity and mortality due to serious gastrointestinal toxicity from these drugs.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (885K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Silverstein FE, Graham DY, Senior JR, Davies HW, Struthers BJ, Bittman RM, Geis GS. Misoprostol reduces serious gastrointestinal complications in patients with rheumatoid arthritis receiving nonsteroidal anti-inflammatory drugs. A randomized, double-blind, placebo-controlled trial. Ann Intern Med. 1995 Aug 15;123(4):241–249. [PubMed]
  • Bradley JD, Brandt KD, Katz BP, Kalasinski LA, Ryan SI. Comparison of an antiinflammatory dose of ibuprofen, an analgesic dose of ibuprofen, and acetaminophen in the treatment of patients with osteoarthritis of the knee. N Engl J Med. 1991 Jul 11;325(2):87–91. [PubMed]
  • Langman MJ, Weil J, Wainwright P, Lawson DH, Rawlins MD, Logan RF, Murphy M, Vessey MP, Colin-Jones DG. Risks of bleeding peptic ulcer associated with individual non-steroidal anti-inflammatory drugs. Lancet. 1994 Apr 30;343(8905):1075–1078. [PubMed]
  • Bateman DN. NSAIDs: time to re-evaluate gut toxicity. Lancet. 1994 Apr 30;343(8905):1051–1052. [PubMed]
  • Gabriel SE, Jaakkimainen L, Bombardier C. Risk for serious gastrointestinal complications related to use of nonsteroidal anti-inflammatory drugs. A meta-analysis. Ann Intern Med. 1991 Nov 15;115(10):787–796. [PubMed]
  • Bollini P, García Rodríguez LA, Pérez Gutthann S, Walker AM. The impact of research quality and study design on epidemiologic estimates of the effect of nonsteroidal anti-inflammatory drugs on upper gastrointestinal tract disease. Arch Intern Med. 1992 Jun;152(6):1289–1295. [PubMed]
  • Henry D, Dobson A, Turner C. Variability in the risk of major gastrointestinal complications from nonaspirin nonsteroidal anti-inflammatory drugs. Gastroenterology. 1993 Oct;105(4):1078–1088. [PubMed]
  • Somerville K, Faulkner G, Langman M. Non-steroidal anti-inflammatory drugs and bleeding peptic ulcer. Lancet. 1986 Mar 1;1(8479):462–464. [PubMed]
  • Carson JL, Strom BL, Morse ML, West SL, Soper KA, Stolley PD, Jones JK. The relative gastrointestinal toxicity of the nonsteroidal anti-inflammatory drugs. Arch Intern Med. 1987 Jun;147(6):1054–1059. [PubMed]
  • Griffin MR, Piper JM, Daugherty JR, Snowden M, Ray WA. Nonsteroidal anti-inflammatory drug use and increased risk for peptic ulcer disease in elderly persons. Ann Intern Med. 1991 Feb 15;114(4):257–263. [PubMed]
  • Laporte JR, Carné X, Vidal X, Moreno V, Juan J. Upper gastrointestinal bleeding in relation to previous use of analgesics and non-steroidal anti-inflammatory drugs. Catalan Countries Study on Upper Gastrointestinal Bleeding. Lancet. 1991 Jan 12;337(8733):85–89. [PubMed]
  • Savage RL, Moller PW, Ballantyne CL, Wells JE. Variation in the risk of peptic ulcer complications with nonsteroidal antiinflammatory drug therapy. Arthritis Rheum. 1993 Jan;36(1):84–90. [PubMed]
  • Kaufman DW, Kelly JP, Sheehan JE, Laszlo A, Wiholm BE, Alfredsson L, Koff RS, Shapiro S. Nonsteroidal anti-inflammatory drug use in relation to major upper gastrointestinal bleeding. Clin Pharmacol Ther. 1993 Apr;53(4):485–494. [PubMed]
  • García Rodríguez LA, Walker AM, Pérez Gutthann S. Nonsteroidal antiinflammatory drugs and gastrointestinal hospitalizations in Saskatchewan: a cohort study. Epidemiology. 1992 Jul;3(4):337–342. [PubMed]
  • García Rodríguez LA, Jick H. Risk of upper gastrointestinal bleeding and perforation associated with individual non-steroidal anti-inflammatory drugs. Lancet. 1994 Mar 26;343(8900):769–772. [PubMed]

Articles from BMJ : British Medical Journal are provided here courtesy of BMJ Group